Nail pigmentation associated with zidovudine: A review and report of a case

Galia Rahav, Shlomo Maayan

Research output: Contribution to journalReview articlepeer-review

Abstract

Zidovudine has become the standard therapy for patients with AIDS and for asymptomatic HIV infected patients with low helper-T-cell levels. As experience with the drug has grown, knowledge of the range of side effects has increased. We describe progressive pigmentation of finger and toe nails in a white patient due to zidovudine therapy, a phenomenon not often described. Nail pigmentation occurs primarily in black patients. It appears to be reversible and relatively dose dependent. The mechanism responsible for the discoloration is unknown. It is important to alert patients to this side effect and to prevent unnecessary investigations and treatment for other diagnoses, such as cyanosis.

Original languageEnglish
Pages (from-to)557-561
Number of pages5
JournalScandinavian Journal of Infectious Diseases
Volume24
Issue number5
DOIs
StatePublished - 1992
Externally publishedYes

Fingerprint

Dive into the research topics of 'Nail pigmentation associated with zidovudine: A review and report of a case'. Together they form a unique fingerprint.

Cite this